Ask Dr. Ellie: Has diabetes taken over my sense of smell?
Six years ago I lost my sense of smell. It is starting to come back and is now around 80 percent. Did my type 2 diabetes have anything to do with it?
Loss of sense of smell is called anosmia. There are many different causes, including problems with the nose itself, the sinuses and airways, the nerves and the brain. Infections such as sinusitis, benign fleshy growths in the nose, called nasal polyps, some medications and allergies are common causes of short-term odor loss.
More serious causes can be nerve damage, a stroke or a tumor. In these cases, the sense of smell usually does not return spontaneously.
Loss of sense of smell is called anosmia – there are many causes, including problems with the nose itself, the sinuses and airways, the nerves and the brain (file image)
However, there have been many cases of brain injury patients recovering their sense of smell after five or ten years after the injury has been sustained, because the nervous system that controls the sense of smell is sometimes able to repair itself.
Type 2 diabetes can sometimes cause nerve problems called neuropathy that can affect the nerves that control your sense of smell.
If the anosmia is almost fully recovered, the cause is probably medication.
Simple steps to beat the early hay fever curse
After a mild winter, hay fever patients experience runny noses and painful, itchy eyes, an estimated three weeks earlier than normal.
And while freely available antihistamines are often the first line of defense, some people find that they just don’t work.
But don’t despair. Your doctor can safely double the dose – even triple it – or switch to a stronger, prescribed variety.
And don’t forget simple measures to prevent pollen, such as sunglasses, closing windows and using a pollen filter in the car.
If you only rub Vaseline around the nostrils, small pollen particles can also be collected before they end up in your system.
Medications commonly prescribed for type 2 diabetes patients such as amlodipine, enalapril and some statins, and thyroid drugs all cause these types of changes.
My wife is 84 and sleeps terribly at night but often falls asleep during the day. Can anything be done?
It is very common that sleeping patterns change with age. However, if a clear change has occurred, there may be one or two specific causes.
Fatigue is a side effect of types of medication and this can be exacerbated if a person takes several together. Common culprits are pills for pain, heart disease and antidepressants. Discussing side effects and doses with a doctor would be wise if sleepiness disrupts your daily life. Doses can be reduced to improve the situation. Another cause of fatigue is vitamin B12 deficiency. This nutrient is found in meat, offal and fish. GPs can recommend injections if low levels are detected. More serious conditions such as heart valve disease or cancer can also deplete the energy level.
General practitioners cannot offer cannabis, Mr Hancock
Because medicinal cannabis was legalized last year, I have regularly submitted requests for cannabis to patients hoping to treat everything from headaches to skin conditions.
But GPs are not set up to provide cannabis prescriptions, even for the very specific conditions for which it was legalized.
So I don’t think it’s useful that health secretary, Matt Hancock, announced last week that doctors should do more to help patients in need.
We are just as equipped to prescribe cannabis as rhubarb – there are no recognized formulations, dosage guidelines or regimens for a doctor, even for conditions such as epilepsy. Currently, all requests are handled by a specialized panel that examines each case.
I can’t see how Mr. Hancock expects us to do more.
Without the scientific evidence behind the prescription of cannabis, or even specific drugs to provide, his empty comment will not help patients.